Tag Archives: damage

Adverse drug reactions – (NICE)

Assessment

  • Assess the nature and severity of the reaction.
  • This will determine whether urgent action is required or whether the person can be managed in primary care. For example, a cough due to an angiotensin-converting enzyme inhibitor can be troublesome but not life threatening, but an anaphylactic reaction is a medical emergency.
  • The nature of the presenting condition may strongly suggest that it is an adverse drug reaction (ADR). For example, the following conditions are often ADRs:
  • Acute dystonias
  • Blood dyscrasias
  • Skin reactions, such as Stevens–Johnson syndrome and toxic epidermal necrolysis
  • Neuroleptic malignant syndrome
  • Take a history of the presenting symptoms, including:
  • When it started:
  • The time from when use of the drug was started to when the reaction develops may be characteristic of the reaction (for example anaphylaxis usually develops within a few minutes of parenteral drug administration).
  • If the drug was stopped, the time it took for the reaction to abate will often be related to the known duration of action of the drug.
  • Relationship to dose:
  • ADRs are often dose related and may be minimized by reducing the dose of the drug.
  • If the symptoms resolve when the drug is withdrawn, they may have been associated with the drug, although it could still have been coincidental.
  • If a drug is reintroduced and symptoms recur, the drug is most probably responsible for the adverse reaction. However, deliberate re-challenge is only very rarely justified (clinically and ethically) after serious ADRs, because of the risks involved.
  • Other possible causes:
  • The symptoms may be a manifestation of the person’s underlying illness or another disease.
  • Other medications (including self-medication and herbal remedies) could be responsible.
  • Consider the possibility of drug interactions (including with food and drinks).
  • Consider the drug history, and review any history of allergy or previous ADRs.
  • Take a complete drug history, including when the drug was started, what dose is being taken, what other drugs are being taken, and whether the person is also taking over-the-counter (OTC) or herbal medicines.
  • Check whether the person has ever had similar symptoms or presentation in the past with other drugs (from the same or a different drug class) or has a history of atopy or of ADRs with different presentation(s).
  • Be aware that even if a drug was stopped some time before the ADR, it may have been responsible if it has a very long duration of action (for example amiodarone).
  • Review the adverse effect profile of the drug and consider:
  • Whether the signs and symptoms are in keeping with the documented adverse effect profile of the drug.
  • Whether the ADR been reported before. This can be checked in the readily available sources of information, including:
  • The British National Formulary (BNF).
  • The electronic Medicines Compendium (www.medicines.org.uk).
  • Interactive Drug Analysis Profiles(iDAPs) — a complete listing of suspected ADRs for individual drugs that have been reported to the Medicines and Healthcare products Regulatory Agency (MHRA) through the Yellow Card scheme by health care professionals, members of the public, and pharmaceutical companies.
  • Regional and district medicine information services. Details of regional centres and other useful contacts can be found in the front of the BNF and BNF for Children (or online). Local services can found by contacting the medicines information department or the hospital pharmacy in major hospitals.
  • How common the suspected adverse reaction is.

More

The Top Pharmaceutical Drugs Causing Cognitive-Related Damage

Pharmaceutical drugs pushed by the mainstream medical establishment are notorious for causing countless side-effects leading to even more problems. In fact, the average drug label contains 70 negative side-effects on average, with many drugs reaching the 100’s. Helping to make up the outrageous amount of side-effects caused by pharmaceutical drugs are brain-related side-effects, known to be causing serious damage to many prescription drug users.

Top Pharma Drugs Linked to Cognitive Damage

Collecting data from the FDA Adverse Event Reporting System, a company known as AdverseEvents, Inc. conducted a survey of pharmaceutical drugs potentially causing brain-related side-effects. In their quest, the company found more than 50,000 individual adverse event case reports linking to “common brain-related side-effect categories” such as:

  • Memory loss (amnesia)
  • Loss of libido
  • Compulsive behaviors

After analyzing the data collected, the company found which top drug culprits cause the greatest adverse impact on the brain. Used by thousands of individuals to ‘treat’ insomnia, a drug known as Ambien CR was the top drug linked to memory loss-related side-effects. Interestingly enough, it was recently reported that consuming sleep medication not only completely ignores the underlying problem of what is causing sleep issues, but also leads to an increased risk of cancer and premature death.

With about 41 percent of adults diagnosed with insomnia turning to prescription drugs, it is imperative to pass along this information. The top drug shown to lead to the most side-effects, causing inhibition of libido and more, is a hair loss medication known as Propecia. Other drugs making the top 25 count were commonly used antidepressants. Ingested by more than 1 in 10 Americans, antidepressants have also been shown to cause your arteries to thicken 400 percent more than aging.

These pharmaceuticals, as shocking as it may sound, have even been shown to worsen depression and cause suicidal thoughts. As for causing the greatest amount of side-effects related to compulsive behavior, a Parkinson’s medication called Mirapex won the gold trophy. Instead of resorting to this medication, brain exercises have been shown to provide significant relief to Parkinson’s patients. In addition, tai chi can improve balance and lower the risk of fallsin those suffering from mild or moderate Parkinson’s disease……

full article